Vitamin E is an essential vitamin that plays many important roles in your body.
However, as with many vitamins, getting too much can lead to health complications. In this case, it’s known as vitamin E overdose, or vitamin E toxicity.
This article reviews vitamin E toxicity, including its symptoms and side effects, as well as how to treat and prevent it.
What is vitamin E toxicity?
Vitamin E toxicity is when an excessive amount of vitamin E builds up in your body and causes health complications.
Vitamin E is a fat-soluble vitamin that functions as an antioxidant. It may decrease your risk of heart disease, certain cancers, vision problems, and brain disorders.
One of its key functions is to keep blood vessels dilated and prevent clots from forming in your blood vessels.
The Daily Value (DV) for vitamin E is 15 mg per day. The following foods are rich in vitamin E:
• Oils: soybean oil, sunflower oil, safflower oil, wheat germ oil, corn oil
• Nuts and seeds: sunflower seeds, almonds, hazelnuts, peanut butter, peanuts
• Fruits: kiwis, mangoes, tomatoes
• Vegetables: spinach, broccoli Given that fat-soluble vitamins are stored in fat, they can build up in your body fat, especially if you’re taking in excessive amounts through diet or supplements.
For vitamin E, the Upper Limit (UL) — or the amount that most people can consume daily through food and supplements without complications — is 1,000 mg. disorders that affect their ability to digest and absorb fat, such as Crohn’s disease or cystic fibrosis, may be at an increased risk of vitamin E deficiency
Unless you’re vitamin E deficient, you likely don’t need to supplement with it. If you have a fat malabsorption disorder or follow a low fat diet, you may be at an increased risk of vitamin E deficiency.
Take a fun quiz to get your customized, doctor-approved recommendations today.
Side effects and symptoms Excessive vitamin E intake can cause blood thinning and lead to fatal bleeding. It can likewise interfere with blood clotting, which is your body’s natural defense against excessive bleeding after an injury.
It has also been linked to an increased risk of hemorrhagic stroke, or a stroke caused by bleeding in the brain.
Furthermore, one study suggests that excessive vitamin E intake is linked to a higher risk of death from any cause, but more research is needed to explore this possibility.
Given these potentially severe risks, you should not take large doses of vitamin E supplements.
Potential drug interactions There appears to be little risk of vitamin E interacting with medications when it’s consumed at normal levels.
However, high dose vitamin E supplements — those which provide more than 300 mg per day — can interact with the blood thinners aspirin and warfarin.
They can also interfere with tamoxifen, a drug used to treat breast cancer, and cyclosporine, an immunosuppressant used by people who have received an organ transplant.
If you have any concerns about potential interactions between vitamin E supplements and your medications, you should consult your healthcare provider.
Vitamin E overdose may cause excessive blood thinning and lead to a stroke or an increased risk of death. High dose supplements may interfere with blood thinners, tamoxifen, and cyclosporine.
Treatment and prevention Treatment for minor vitamin E toxicity includes discontinuing the use of your vitamin E supplement, but more serious complications may require medical intervention.
The best way to prevent vitamin E toxicity is to keep your daily intake of vitamin E — both from supplements and foods — below the UL of 1,000 mg per day. Overdose is unlikely to happen as a result of eating vitaminE-rich foods alone.
That said, vitamin E supplements may start to interfere with medications when taken in excess of 300 mg per day, and one study noted an increased risk of stroke in people taking 180 mg per day.
However, most people don’t need nearly this much, as the DV is only 15 mg. If you have any questions or concerns about vitamin E supplements, talk to your healthcare provider.
Also, make sure to store these supplements in a safe place that’s out of the reach of children. Because vitamin E is fat soluble, it poses an increased risk of toxicity and complications in children.
Treatment for vitamin E toxicity includes discontinuing the use of your vitamin E supplements. To prevent it, don’t take more than 1,000 mg of vitamin E daily between food and supplements.
The bottom line
Although vitamin E is a necessary nutrient, it’s possible to overdose on it — especially when taking supplements.
Vitamin E toxicity can cause severe complications like blood thinning and may increase your risk of stroke and death from any cause.
To prevent vitamin E toxicity, be sure that you don’t get more than 1,000 mg per day of vitamin E between supplements and food.